Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 577, NWS Norman, OK

September 15, 2001Caddo County, Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 15, 2001, 5:00 PM CDT for Caddo County, Kiowa County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 15, 2001, 5:00 PM CDT (22:00 UTC)
Expired
Sep 15, 2001, 5:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Kiowa County, OK

What was reported inside it

TimeReportWhereRemark
Sep 15, 5:23 PM CDTThunderstorm WindSedan, OKDamage was sustained to a 4-wheel drive tractor.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUUS54 KOUN 152201
SVROKC
OKC015-075-152245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SAT SEP 15 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CADDO COUNTY IN SOUTHWEST OKLAHOMA
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 545 PM CDT

* AT 500 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10
  MILES SOUTHWEST OF CARNEGIE...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOONE...CARNEGIE AND MOUNTAIN 
VIEW.

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3515 9852 3502 9889 3487 9877 3487 9838

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:30 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 15, 3:30 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT SEP 15 2001

VERY MOIST AMS REMAINS IN PLACE ACRS THE FA THIS AFTN AND IS
EXPECTED TO REMAIN OVER THE AREA INTO EARLY PART OF NEXT WEEK. LARGE
ARE OF RAIN AND TSTMS WHICH MOVED SLOWLY EWD DURG MOST OF THE FA DAY
DROPPED 4 TO 5 INCH AMOUNTS IN PARTS OF SCNTRL OK. THIS PRECIP AREA
WILL CONT TO SHIFT SLOWLY EWD THIS EVENING AWAY FROM AREAS WHICH SAW
HEAVY RAIN EARLIER. LESS WIDESPREAD BUT MORE INTENSE TSTMS HAVE
DVLPD IN WCNTRL OK LATE THIS AFTN ALG OUTFLO BNDRY FROM EALIER
COMPLEX. CONDITIONS WILL REMAIN FAVORABLE FOR MORE PRECIP OVERNIGHT
AS FA REMAINS IN AREA OF WAA WITH SEVERAL MINOR IMPULSES MOVING
THROUGH BROADLY DIFLUENT WLY UPR FLO. DIFFICULTY WILL BE IN
PINPOINTING WHERE HEAVIEST RAIN WILL FALL. WILL NOT ISSUE FFA ATTM
BUT WILL MENTION POSSIBILITY OF HEAVY RAINFALL IN ZONES. UNSETTLED
PATTERN WILL CONTINUE UNTIL ABOUT WEDNESDAY WHEN NWLY FLO S/W DRIVE
A CDFNT THROUGH THE AREA.

FCSTID = 2
OKC   65  80  65  82 /  60  40  30  40
HBR   64  84  65  84 /  40  30  40  40
SPS   66  86  67  86 /  40  30  30  40
GAG   63  82  63  80 /  40  30  50  40
PNC   65  80  65  80 /  50  40  40  40
DUA   66  82  66  85 /  70  60  30  30

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:51 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills34 min
Sep 15, 4:18 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita42 min
Sep 15, 5:16 PM CDTSevere Thunderstorm WarningOUNComanche29 min
Sep 15, 5:44 PM CDTSevere Thunderstorm WarningOUNComanche, Greer, Jackson, Kiowa46 min
Sep 15, 6:36 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.